Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Feb 25, 1998, 6:35 PM CST for Coffey County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 25, 1998, 6:35 PM CST (00:35 UTC)
- Expired
- Feb 25, 1998, 7:20 PM CST
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Coffey County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KTOP 260035 RRA
SVRTOP
KSC031-260120-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CST WED FEB 25 1998
* SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN COFFEY COUNTY - EAST CENTRAL KANSAS
* UNTIL 720 PM CST
* SOME LOCATIONS AFFECTED
LE ROY
* AT 635 PM CST RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST
OF IOLA MOVING NORTHEAST AT 45 MPH.
* REPORTS
NICKEL SIZE HAIL AT TORONTO ABOUT 620 PM WITH THIS SAME STORM.
LARGE HAIL IS LIKELY. GO INSIDE A STURDY BUILDING AND STAY
AWAY FROM WINDOWS!What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 3:02 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Feb 25, 3:02 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 302 PM CST WED FEB 25 1998 ...FORECAST CHALLENGES NEXT FEW DAYS INCLUDE TSTM CHANCES THIS EVENING...THEN CLOUDS AND TEMPERATURES THURSDAY AND FRIDAY... INTENSE SFC/H5 LO PRES SEEN THIS AFTN ON 18Z SFC MAP AND SATL LOOPS OVR WRN NEB TO THE N OF LBF. DRY SLOT UNDER UPPER LVL JET AXIS HAS WORKED INTO WRN KS AND CNTRL NEB WITH ERN KS STILL IN MOIST LO LVL FLOW AHEAD OF SFC/LO LVL DRY LN. VISIBLE SATL LOOP SHOWS SOME ENHANCED CU FM EMP SOUTHWARD INTO NERN OK WHERE CAP APPEARS TO BE WEAKENING AS MID LVL CAA AND VORT MX MOV INTO WRN EDGE OF INSTABILITY AXIS. 88D ALSO BEGINNING TO SHOW SOME DEVELOPING SHWRS/TSTMS IN THIS AREA. SHEAR PROFILE STILL INDICATES THAT SOME SVR STORMS POSSIBLE AND WL KEEP SCT EVE TSTMS IN ERN COUNTIES. LO LVL CAA ALSO SEEN ON VISIBLE SALT LOOP WITH LINE OF CU CONGESTUS SURGING ACRS NW KS INTO CNTRL NEB. FEEL THIS LO LVL CAA WILL OVERSPREAD ALL OF FA TONIGHT WITH GUID MN TEMPS LOOKING TOO WARM NCENT KS GIVEN STRENGTH OF CAA. BEYOND TON...H5 LO SLOWLY FILLS AND MOVES ENEWRD INTO NW IA/SE SD BY FRI. BROAD CYCLONIC LO/MID LVL FLOW TO CONT OVER CWA WITH LO LVL CAA SEEN THRU PD. ALL 3 MODELS SHOW FAIRLY STG H85 CAA WITH TEMPS IN THE -3C TO -6C RANGE BY 48 HRS. LO LVL RH ALSO IN THE 60-80% RANGE...SO WITH CYCLONIC FLOW OVER AREA...REGION SHOULD FILL IN WITH SC DURING DAYTIME AND POSSIBLE INTO THE NIGHT AS WELL GIVEN H85 CAA PATTERN AND THICKNESS FALLS. GUID MX TEMPS LOOK A LITTLE WARM-ESP NCENT KS GIVEN FCST H85 TEMPS AND EXPECTED ST/SC DEVELOPMENT. CHANCES FOR PCPN APPEAR SMALL WITH DRYING LO LVLS...BUT WITH DEEP CYCLONIC FLOW OVER AREA...WOULD NOT BE SURPRISED TO SEE A FEW SPRINKLES OVER CWA THU OR SNOW FLURRIES ON FRI AS AIRMASS BECOMES COLD ENOUGH FOR SNOW. WILL LET WIND ADVISORY EXPIRE WITH NEW FCST PACKAGE AS EXPECT WINDS TO DIMINISH BELOW ADVISORY CRITERIA AROUND SUNSET. .TOP...NONE. BARLOW
In the hours before
Special weather statement, Feb 25, 3:40 PM CST, 2 hours 55 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-252350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CST WED FEB 25 1998 ...THE WIND ADVISORY FOR NORTH CENTRAL AND NORTHEAST KANSAS WILL BE ALLOWED TO EXPIRE AT 6 PM... STRONG SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH SOME GUSTS OVER 40 MPH AT TIMES SHOULD DIMINISH AROUND SUNSET...THEREFORE THE WIND ADVISORY WILL BE CANCELLED AT THIS TIME. A STRONG LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA WILL REMAIN IN THE AREA TONIGHT...BUT THE WIND SPEEDS ARE FORECAST TO DROP INTO THE 15 TO 25 MPH RANGE AFTER SUNSET. BARLOW
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.